South Dakota, 2010

Flash Flooding in South Dakota, August 2, 2010

August 2, 2010 · NWS FSD · 3 events in 3 counties and zones

Heavy rain from thunderstorms caused flash flooding in the Sioux Falls area and in Bon Homme County during the morning of August 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain from thunderstorms caused flash flooding in the Sioux Falls area and in Bon Homme County during the morning of August 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 2, 2:15 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 2, 2:15 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 AM CDT MON AUG 2 2010

.DISCUSSION...
MODELS ARE SHOWING BEST UPPER SUPPORT AND BEST LOW LEVEL BOUNDARY
SUPPORT FOR TSTMS AND HEAVY RAIN OVER FAR SOUTHEASTERN FORECAST AREA
TODAY INTO THIS EVENING. SPECIFICALLY CURRENT AREA OF CONCENTRATED
STORMS MOVING INTO THAT AREA SHOULD PERSIST TO MID MORNING OR SO
THEN DECREASE...FOLLOWED BY ANOTHER ROUND LIKELY DEVELOPING FURTHER
W BUT THREATENING THE SAME AREA LATER TODAY INTO THIS EVENING. WILL
KEEP FLASH FLOOD WATCH ISSUED IN THE EVENING AS IS. THE NORTHERN
EDGE OF THE WATCH AREA...NAMELY THE AREA JUST S OF I-90...WHILE LESS
LIKELY TO GET VERY HEAVY RAIN THAN FURTHER S...IS VERY VERY SOGGY
AND IT WONT TAKE MUCH RAIN TO CAUSE PROBLEMS.

OVER SOUTHWEST CORNER AND MORE SO OVER NORTHERN PART OF FORECAST
AREA...SHWRS AND TSTMS WILL BE MORE SCATTERED BTU EXPECT SOME AS THE
DAY GOES ON AS INSTABILITY AND MOISTURE IS IN PLACE. CERTAINLY THERE
IS NO PROBLEM OF CURRENT ACTIVITY DAMPENING AVAILABLE MOISTURE.
HOWEVER WITH LESS DYNAMIC AND BOUNDARY SUPPORT SHOWERS AND STORMS
SHOULD STAY SCATTERED. SEVERE THREAT AS ON SPC DAY 1 ACKNOWLEDGE BUT
IT IS LIKELY TO BE MARGINAL AT LEAST ON HAIL.

TEMPERATURES WILL BE HELD DOWN BY CLOUDS AND RAIN OVER SOUTHEASTERN
FORECAST AREA TODAY WITH WARMER TEMPS OUT W AND EVEN NORTHEAST TO
SOME EXTENT.

RAIN/STORMS SHOULD DECREASE STEADILY FROM THE N AND W TONIGHT. LOW
LEVEL AND SFC RIDGING EXPECTED TO KEEP RAIN MOSTLY OUT OF THE
PICTURE UNTIL LATE TUESDAY NIGHT AND WED AS MOISTURE AND INSTABILITY
RETURN WITH APPROACH OF SHORTWAVE AND ASSOCIATED COLD FRONT. THIS
ACTIVITY LIKELY TO BE LESS ORGANIZED AND WIDESPREAD THAN STORMS
TODAY AND WILL KEEP MENTION MOSTLY IN LOW CHANCE CATEGORY. BEHIND
THIS SYSTEM DRY AND MILD WEATHER LIKELY LATE IN THE WEEK. NO CHANGE
IN THE FORECAST TOWARD WEEKEND EITHER. MINIMAL STORM CHANCE MAY
EVENTUALLY NEED TO BE RAISED AS SHORTWAVES BATTLE UPPER RIDGE TRYING
TO DEVELOP...BUT NOT MUCH BASIS TO CHANGE THIS FAR AHEAD. SOME
WARMING AND HUMIDITY INCREASE LIKELY BY THE WEEKEND SUCH AS WE HAVE
NOW. / WILLIAMS

&&

.AVIATION...
MAIN STORY WILL BE SCATTERED TSRA DURING FORECAST PERIOD.  THIS IS
ESPECIALLY TRUE FOR KFSD AND KSUX.  KSUX ALREADY EXPERIENCED FIRST
SHOT AND MORE WILL BE EXPECTED THIS AFTERNOON AND THE AREA WILL
SHIFT FURTHER NORTH TO AFFECT KFSD.  CIGS SHOULD BE VFR OR HIGH
MVFR...BUT GO DOWN TO IFR IN THE STORMS.  VSBYS WILL DROP TO IFR IN
THE HEAVIER RAINFALL ESPECIALLY AT KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR IAZ012>014-020>022-
     031-032.

MN...NONE.
NE...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NEZ013-014.

SD...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR SDZ065>071.

&&

WILLIAMS
Hazardous weather outlook, Aug 2, 3:29 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 AM CDT MON AUG 02 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
429 AM CDT MON AUG 02 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS THIS MORNING ARE NOT EXPECTED TO PRODUCE SEVERE
WEATHER. THUNDERSTORMS DEVELOPING THIS AFTERNOON AND CONTINUING
INTO EARLY THIS EVENING MAY PRODUCE QUARTER SIZE HAIL OR 60 MPH
WIND GUSTS IN ISOLATED LOCATIONS.

FLOODING...
HEAVY RAIN MAY POSE A FLASH FLOOD THREAT TODAY SOUTH OF
INTERSTATE 90 AND NEAR AND EAST OF THE JAMES RIVER.

RIVER FLOODING CONTINUES ON ALL OR PARTS OF THE JAMES RIVER...
VERMILLION RIVER...BIG SIOUX RIVER...FLOYD RIVER...LITTLE SIOUX
RIVER...AND FIRESTEEL CREEK. MANY OTHER CREEKS AND STREAMS MAY BE
NEAR BANKFULL FROM CENTRAL SOUTH DAKOTA INTO NORTHWEST IOWA AS A
RESULT OF THE RECENT HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY
AHEAD OF AN APPROACHING COLD FRONT. AT THIS TIME...SEVERE STORMS
ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM FOR A SLIGHT
RISK OF SEVERE STORMS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The radar

The Sioux Falls radar (KFSD), 9 km away, was scanning. The volume nearest the first event began at 11:42 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Minnehaha

When
August 2, 5:40 AM CST to 8:30 AM CST
Where
Minnehaha County, 1.71 mi SW of Brandon to 1.38 mi SE of West Sioux Falls
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
43.560, -96.620

Heavy rain caused flooding of several streets in Sioux Falls, including Bahnson Avenue near 12th Street.

Flash Flood, Lincoln

When
August 2, 6:30 AM CST to 8:30 AM CST
Where
Lincoln County, 2.56 mi SW of Sioux Falls to 2.56 mi WNW of Harrisburg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.500, -96.760

Heavy rain caused flash flooding of several roads.

Flash Flood, Bon Homme

When
August 2, 7:00 AM CST to 9:00 AM CST
Where
Bon Homme County, 12.27 mi NNE of Avon to 9.68 mi NNE of Avon
Cause
Heavy Rain
Reported by
Public
Coordinates
43.170, -98.000

Heavy rain caused flash flooding of several rural roads, some of which became completely under water in stretches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255980, 255981, 255982.